Thyroid UK
87,579 members102,287 posts

Recently diagnosed with hypothyroidism and scared

Hi, I have recently been diagnosed with hypothyroidism and have started on 50mg of levothyroxine. Originally went to the docs for anxiety and what I thought were panic attacks and so doctor prescribed anti depressants. Luckily they sent me to have blood tests and results came back that I had a low thyroid.

Serum TSM level 150.00 mU/L

Serum free T4 level 4pmol/L

This is now my 5th week of taking levothyroxine and other than having 1 or 2 days feeling ok as in I can get up take kids to school, hold a conversation and cook a meal the rest of the time I feel so scared and emotional, no energy physically or mentally to deal with every day life. I feel so scared that I am going mad! I think what I am after is reassurance that there is light at the end of the tunnel, positive stories to keep me going and to not feel so alone through all of this. I am trying to be proactive in my recovery and have started supplements of magnesium, zinc, iron b12. I have always had a healthy diet and don’t eat processed food and recently trying to cut out gluten. I am due to have blood tested again in 2 weeks. I can almost cope with the exhaustion aches and pains, loss of hair, feeling the cold etc it’s the brain shutting down and making me extremely anxious and want to retreat from life that I can’t deal with. I so desperately want a little piece of my life back.

21 Replies
oldestnewest

Keep your head up... I've just come back from Doctor after querying poor dosage of 50mcg. Now increased to 75mcg. As far as I'm concerned the meds don't do much for me!

Reply

Let’s hope you see some improvement soon now it’s been increased. Please let me know how you get on. I am just so shocked after reading many people’s posts at how we are all left to just deal with our symptoms ourself. I think I just thought I would pop a pill and I would be back to normal within a week or two.

1 like
Reply

Unfortunately we are dealing with hormones and of the two thyroid gland ones, T4 and T3, run our whole body. So we're not dealing with just one part of the body but the whole person.

1 like
Reply

I relocated from South Africa and was on 75mcg for years. All I noticed was weight gain. When arriving here Doctor told me 50mcg was available but not 25mcg. Another visit to another doctor in the same practise and told 25mcg is available! Been under-dosed now for almost 5 months. I requested blood results but they won't give me details.

Reply

Then they are breaking the law. In the UK, you have a legal right to your blood test results under the 1998 Data Protection Act. If they refuse, there are measures you can take to force them to give you your results.

1 like
Reply

Will request again and see what the outcome is. Thank you for advising.

Reply

You're welcome. :)

1 like
Reply

Welcome to our forum Sarah40G

Don't worry too much as your TSH is so high and way above the number for being diagnosed. You will feel awful but we have to start on a low dose of levothyroxine which will be increased by 25mcg of T4 every six weeks (following a blood test) until the TSH is 1 or below. Levothyroxine is also called T4 - a thyroid hormone. It's job is to convert to T3 (liothyronine) which is the active thyroid hormone needed in all of our T3 receptor cells.

It is a big learning curve, I am afraid and we have to read, learn and ask questions.

I will give you a list of clinical symptoms.We don't get all of them but have quite a number before being diagnosed.

thyroiduk.org.uk/tuk/about_...

I would suggest you make an appointment now for six weeks ahead, the reason being that we need to get the earliest possible appointment. The doctors only look at the TSH mainly and it drops throughout the day and can make the difference of getting an increase or not.

All tests for thyroid hormones have to be at the very earliest, fasting (you can drink water) and allow a gap of 24 hours between last dose of levo and test and take afterwards. It should always be taken on a fasting stomach with one full glass of water. Many prefer a dose when they awake and wait one hour before eating. Food interferes with the uptake of the hormones.

As your dose increases the better you should become and have a normal life.

Ask GP to also test B12, Vit D, iron, ferritin and folate as we can be deficient which causes symptoms too.

Always get a print-out of your results for your own records and post if you have a query.

p.s. also ask for Thyroid Antibodies to be tested as well.

2 likes
Reply

Welcome Sarah, you have come to the right place. Of course you will be frightened and anxious but with the help of the lovely people on this site you will get your life back... and your brain.

Di

1 like
Reply

Thank you, each reply is making me feel better and less alone.

Reply

Thank you. I feel like crying now but happy tears that I am able to talk to people that understand and know their stuff. I have found it all so frustrating and lonely trying to explain to family and friends how I feel. I will definitely book a blood test when the doc open on Monday and also ask about what other minerals/ vitamins I am deficient in.

Reply

Hi there, I’m newans my thyroid and my adrenal gland are shot . I don’t leave my house , I’m so sick and tired and off. Ever muscle hurts and my dr only has me on 60 mil. I’m very sick and that’s so low .my life changed so fast . I feel like I don’t have one . Any advice. Thank you so much

Reply

Maybe post your own question? No one will see your reply in someone else's.

Reply

50 mcg is a starting dose of levothyroxine which is the correct dose to start on. You will need to have repeat bloods every 6 weeks with dose increases of 25 mcg until TSH is around 1 or symptoms have gone. You will feel a lot better but it often takes up to 6 months to reach a stable dose and for your body to recover. TSH of 150 was very high, your poor body has been under immense strain struggling to function. Has your doctor tested for thyroid antibodies? If not ask for these to be tested at the next blood test, along with ferritin, folate, vit b12 and vit d.

If your antibodies are over range it means you have autoimmune hypothyroidism (also known as hashimoto’s disease) 90% of hypothyroidism is caused by this. You will need to read further on this once you know more. The vitamin and mineral levels need to be high in range in order for your body to be able to use the levothyroxine at cellular level.

You will get a lot better, be kind to yourself at present, don’t attempt aerobic exercise and try to avoid stressful situations until your TSH and ft4 are in range and symptoms have improved, otherwise you will delay recovery. Good luck.

2 likes
Reply

Thank you, I did have to have a further blood test which the doctor explained was to find out the cause of it all but when I asked for my results she said it takes a couple of weeks to get back. She didn’t seem to be concerned and said it didnt really matter what the results show as nothing can be done about it. Trying to research as much as I can about it all but it’s so overwhelming at the moment. Feeling positive already after receiving such knowledgeable replies back. Thank you for responding.

Reply

I get test results in about three days shown online .Seems your GP is clueless if she thinks the results do not matter!

Reply

Yes, there is light at the end of the tunnel! But it takes time, patience and perseverance to get meds right and symptoms gone.

3 likes
Reply

Hi you will see that light but nothing happens quickly with the thyroid, it is my 6th month feeling rubbish with good and bad days and still off work but appreciate the half good days and rest as much as you can as if you overdo it yiu can spend the next 2 to 3 days regretting it. I have been hyper to hypo. Be kind to yourself 😊xx

Reply

Hi Sarah, like you I too was recently diagnosed last sept/October time, and also have trouble dealing with the fact that where I once felt normal am now feeling like a weak old person with no energy and always feeling like nobody else understands or appreciate what I’m going thru, or think I’m making it all up!

My wife has been my saviour by keeping me grounded and the love and support from my daughters is the only thing to keep me battling on!

The medication is taking time to work but slowly,slowly I am taking one step forward two steps back, so I guess we need to keep strong and battle on!!

1 like
Reply

I’m in the same boat....

Reply

I hope you feel better soon. I am trying to stay positive but it’s so hard. I am glad I have found this forum as it’s nice to have support of others going through the same thing.

Reply

You may also like...